Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 133, NWS Binghamton, NY

July 7, 2021Chemung County, Schuyler County, Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 7, 2021, 6:31 PM EDT for Chemung County, Schuyler County, Steuben County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 6:31 PM EDT (22:31 UTC)
Expired
Jul 7, 2021, 7:15 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:41 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS51 KBGM 072231
SVRBGM
NYC015-097-101-072315-
/O.NEW.KBGM.SV.W.0133.210707T2231Z-210707T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
631 PM EDT Wed Jul 7 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Schuyler County in central New York...
  Northwestern Chemung County in central New York...
  East central Steuben County in central New York...

* Until 715 PM EDT.

* At 631 PM EDT, a severe thunderstorm was located over Monterey, or
  10 miles north of Corning, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Horseheads, Catharine, Hornby, Millport, Meads Creek, Horseheads
  North, Monterey, Fisherville, Mark Twain State Park and Beaver
  Dams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4226 7713 4234 7709 4231 7671 4213 7680
TIME...MOT...LOC 2231Z 285DEG 20KT 4230 7707 

HAIL...1.00IN
WIND...60MPH
 
$$

MWG
2 follow-up statements
321 
WWUS51 KBGM 072257
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
657 PM EDT Wed Jul 7 2021

NYC015-097-101-072315-
/O.CON.KBGM.SV.W.0133.000000T0000Z-210707T2315Z/
Schuyler NY-Chemung NY-Steuben NY-
657 PM EDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN SCHUYLER...NORTHWESTERN CHEMUNG AND EASTERN STEUBEN
COUNTIES...

At 657 PM EDT, a severe thunderstorm was located over Millport, or
near Montour Falls, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Horseheads, Catharine, Millport, Horseheads North, Fisherville, Mark
Twain State Park, Beaver Dams, Moreland, Tompkins Corners and
Chambers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.

&&

LAT...LON 4222 7703 4233 7696 4231 7671 4213 7680
TIME...MOT...LOC 2257Z 285DEG 20KT 4226 7688 

HAIL...1.00IN
WIND...60MPH
 
$$

MWG
654 
WWUS51 KBGM 072312
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
712 PM EDT Wed Jul 7 2021

NYC015-097-101-072322-
/O.EXP.KBGM.SV.W.0133.000000T0000Z-210707T2315Z/
Schuyler NY-Chemung NY-Steuben NY-
712 PM EDT Wed Jul 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCHUYLER...
NORTHWESTERN CHEMUNG AND EASTERN STEUBEN COUNTIES WILL EXPIRE AT 715
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4222 7703 4233 7696 4231 7671 4213 7680
TIME...MOT...LOC 2312Z 285DEG 20KT 4224 7680 

$$

MWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:11 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 4:11 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
411 PM EDT Wed Jul 7 2021

.SYNOPSIS...
A Great Lakes storm system will keep showers and thunderstorms
in the forecast through the end of the week. A brief dry period
is possible Saturday, though another chance of showers and
thunderstorms is possible on Sunday.

&&

.NEAR TERM /THROUGH WED NIGHT/... Right now, it is fairly
quiet. The hi-res models that had a slightly later start seemed
to be more on track with the timing. The environment still looks
favorable for some scattered, strong thunderstorms later today.
In areas across the southern Finger Lakes and Susquehanna
Regions and southward across NEPA, CAPE values exceed 1500 J/kg
with 0-6km Bulk Shear values of 25-30 kts. While there have been
one or two isolated storms to pop up, hi-res models suggest a
later event, mainly this evening through tonight. Later tonight,
the environment does begin to stabilize, which would limit the
severe threat. However, there does appear that there will be
enough instability to support some scattered thunderstorms
overnight, especially across CNY.

A trough over the Great Lakes moves closer to our region overnight.
This will advect tropical moisture from Elsa into the area
supporting another round of rain showers Thursday morning. Some
model guidance does suggest the potential for some thunderstorms as
well, but confidence is too low to include thunder during the
morning hours when the environment will be more stable.

Temperatures this afternoon are in the 80s and low 90s after clearer
skies and no thunderstorm activity allowed us get closer to our
forecasted highs today. Overnight lows will remain mild as temps
will only fall into the 60s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Upper level trough will move into western NY by midday Thursday,
leading to increasing shower coverage through the late morning
hours. Heavier precip will be focused east of I-81 in the
afternoon, especially as a low level jet noses into the Poconos
and Catskills. Models/Ensembles still have considerable
uncertainty over a possible "predecessor-event" band setting up
over NE PA and eastern NY. this would be associated with a
combination of strong low/mid level moisture advection from the
LLJ and enhanced upper level diffluence being in the right
entrance region of a jet streak over eastern ON/western QC and
the left exit region of more subtle 50-60 knot jet streak over
eastern PA into far SE NY. Some models focus the heavier precip
with this feature over the Adirondacks, while others stretch it
further back into NE PA.

Thu AM-Thu PM precip amounts of 1-2 inches (lower end) or 2-3
inches (higher end scenario) over the far eastern CWA by
themselves wouldn't be too troublesome. Flash flood risk will
mainly depend on cumulative antecedent conditions. Essentially,
those areas that are hard hit by locally heavy rainfall this
(Wed) evening, will be far more susceptible for flooding
Thursday afternoon/evening. For this reason, we decided to hold
off on issuing a Flash Flood Watch until the most susceptible
areas can be assessed later tonight.

There's still a small chance that Elsa could continue to trend
further to the west, bringing the western fringes of the deeper
tropical moisture (i.e., PWAT >2.2 inches) into the
Cats/Poconos Thursday Night or Friday morning, but at this point
it looks like it'll remain just to our east. Otherwise,
lingering rain showers will diminish west to east through
Friday, with a few additional pop-up showers or thunderstorms
out west later in the afternoon.

Saturday looks to be dry (at last!) with temperatures mainly in
the mid 70s to lower 80s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Continued unsettled weather is expected during the long term
period with multiple chances for scattered showers and
thunderstorms.

A large upper level ridge will be building off the Mid-Atlantic
coast and a moist southerly flow will develop across Central NY
and Northeast PA. Multiple disturbances are expected to ride
along the top of the ridge, leading to daily chances for
scattered showers and thunderstorms. Continued to go close to
NBM for PoPs, but just eliminated any mention of likely PoPs
being this far out in the forecast period.

A gradual warming trend is expected during the long term. Highs
in the upper 70s to lower 80s are expected Sunday and Monday.
Then highs in the lower to mid 80s are expected for Tuesday and
Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions are expected through late tonight.
However, there is a chance for scattered showers and
thunderstorms this afternoon and through tonight which will
bring restrictions if over terminals. The highest confidence for
afternoon/evening showers and thunderstorms is at AVP, BGM, and
ELM as noted by the TEMPO groups. While the other terminals
could see thunderstorms as well, confidence was not high enough
to include. There is an additional round of thunderstorms
impacting all terminals after 01z. Again, there is the
possibility for showers and thunderstorms before then but
confidence was too low to include them at this time.

Visibilities and ceilings will quickly fall after midnight at
all terminals. IFR and Below Alt Mins are possible at all
terminals, other than AVP where conditions will only fall to
MVFR. With remnants of a tropical system making it's way up the
coast, an increase in moisture is advected into the area,
brining another round of rain showers to all terminals tomorrow
morning.

Winds will remain fairly light, though may be gusty this
afternoon/evening, especially in thunderstorms.

Outlook...

Thursday through Friday...Daily showers and thunderstorms
possible with associated intermittent restrictions, especially
Thursday afternoon-evening.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

Sunday through Monday...Mainly VFR; chance for
showers/thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...BJG
AVIATION...BTL/DJP
Hazardous weather outlook, Jul 7, 4:36 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
436 PM EDT Wed Jul 7 2021

NYZ009-015>018-036-037-082045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
436 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture partly
from the remnants of Elsa. Rain showers and thunderstorms will
increase on Thursday and Thursday night, and a few heavier showers
could lead to localized flooding, though this risk will be higher
further to the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ022>025-044-055-PAZ038-082045-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Tioga-Bradford-
436 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture partly
from the remnants of Elsa. Rain showers and thunderstorms will
increase on Thursday and Thursday night, and a few heavier showers
could lead to localized flooding, though this risk will be higher
over areas east of I-81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-082045-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
436 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain showers and thunderstorms could become heavy
Thursday afternoon and Thursday night, with localized flooding
possible, especially in areas which have received heavy rainfall in
recent days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Jul 7, 5:58 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             ONEONTA                 42.46N 75.07W
07/07/2021  M1.00 INCH       OTSEGO             NY   PUBLIC

&&
Special weather statement, Jul 7, 6:01 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
601 PM EDT Wed Jul 7 2021

NYZ046-057-072230-
Otsego-Delaware-
601 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OTSEGO AND
NORTHEASTERN DELAWARE COUNTIES...

At 601 PM EDT, a strong thunderstorm was located over Davenport, or
12 miles east of Oneonta, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Davenport, Maryland, Kortright, Stamford, Schenevus, Cooperstown
Junction, East Meredith, Butts Corner, Fergusonville and Davenport
Center.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4240 7492 4255 7497 4259 7466 4252 7471
      4242 7461 4239 7453 4239 7452 4237 7452
TIME...MOT...LOC 2201Z 262DEG 21KT 4248 7482

BJT
Local storm report, Jul 7, 6:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 NE BUTTS CORNER       42.47N 74.81W
07/07/2021                   DELAWARE           NY   PUBLIC

            TREES AND UTILITY LINES DOWN ON BUCK ROAD.

&&

MPH
Local storm report, Jul 7, 6:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 SE ONEONTA            42.44N 75.05W
07/07/2021                   OTSEGO             NY   FIRE DEPT/RESCUE

            TREE DOWN ON POWER SERVICE ON RESIDENT WITH
            SMOKE FILLING HOUSE.

&&

MPH
Local storm report, Jul 7, 6:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 NE KORTRIGHT          42.44N 74.74W
07/07/2021                   DELAWARE           NY   FIRE DEPT/RESCUE

            TREES AND UTILITY LINES DOWN ON NORTH
            KORTWRIGHT CHURCH ROAD.

&&

MPH
Special weather statement, Jul 7, 6:18 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
618 PM EDT Wed Jul 7 2021

NYZ022-023-072245-
Steuben-Schuyler-
618 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCHUYLER
AND CENTRAL STEUBEN COUNTIES...

At 618 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sonora to near Kanona. Movement was east
at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bath, Campbell, Hornby, Howard, Thurston, Bradford, Savona,
Hammondsport, Meads Creek and Kanona.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4225 7697 4218 7737 4238 7755 4244 7713
TIME...MOT...LOC 2218Z 286DEG 25KT 4232 7718 4236 7740

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:56 AM EDTSpecial Weather StatementBGMCayuga, Seneca49 min
Jul 7, 7:50 AM EDTSpecial Weather StatementBGMSeneca40 min
Jul 7, 7:55 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga36 min
Jul 7, 8:27 AM EDTSpecial Weather StatementBGMCortland33 min
Jul 7, 1:08 PM EDTSpecial Weather StatementBGMOtsego52 min
Jul 7, 3:25 PM EDTSpecial Weather StatementBGMTioga35 min
Jul 7, 3:54 PM EDTSpecial Weather StatementBGMSchoharie36 min
Jul 7, 5:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 7, 5:13 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego47 min
Jul 7, 5:21 PM EDTSpecial Weather StatementBGMSchuyler, Steuben39 min
Jul 7, 5:40 PM EDTSevere Thunderstorm WarningBGMDelaware20 min
Jul 7, 5:42 PM EDTAreal Flood AdvisoryBGMBroome, Chenango2 hr
Jul 7, 5:47 PM EDTSevere Thunderstorm WarningBGMChenango40 min
Jul 7, 5:55 PM EDTSpecial Weather StatementBGMChemung35 min
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins45 min
Jul 7, 6:01 PM EDTSpecial Weather StatementBGMSchoharie29 min
Jul 7, 6:10 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego50 min
Jul 7, 6:18 PM EDTSpecial Weather StatementBGMSteuben27 min
Jul 7, 6:56 PM EDTSpecial Weather StatementBGMTioga34 min
Jul 7, 7:00 PM EDTSpecial Weather StatementBGMOtsego30 min
Jul 7, 7:08 PM EDTSevere Thunderstorm WarningBGMOtsego33 min
Jul 7, 7:14 PM EDTSpecial Weather StatementBGMChemung31 min
Jul 7, 7:17 PM EDTSpecial Weather StatementBGMSteuben43 min
Jul 7, 7:43 PM EDTSpecial Weather StatementBGMTompkins32 min
Jul 7, 7:48 PM EDTSpecial Weather StatementBGMChemung, Steuben42 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.